Famotidine Overdose

It is possible to take too much famotidine. Overdose symptoms aren't exactly clear; but based on animal studies, they could include vomiting, low blood pressure, a rapid heart rate, and restlessness. Treatment options for a famotidine overdose will vary. If the overdose was recent, it may be treated with certain medications or by pumping the stomach. Treatment may also involve supportive care. If you believe you may have overdosed on famotidine, seek medical attention immediately.

Famotidine Overdose: An Introduction

Famotidine (Pepcid®, Pepcid AC®, and Pepcid Complete®) is a medication that has been licensed to treat several conditions affecting the esophagus, stomach, and intestines. Some of these conditions include heartburn, ulcers, and GERD (gastroesophageal reflux disease). Famotidine is available in both prescription and over-the-counter forms. As with all medicines, it is possible to take too much famotidine.
 
If you happen to overdose on famotidine, seek immediate medical attention.
 

Symptoms of a Famotidine Overdose

It is not entirely clear what symptoms to expect from a famotidine overdose. In clinical studies, very large doses (up to 640 mg per day) were used without causing serious problems. Based on famotidine overdoses in rats and mice, the following symptoms might occur:
 
  • Vomiting
  • Restlessness
  • Low blood pressure (hypotension)
  • A rapid heart rate (tachycardia).
     

Treatment for a Famotidine Overdose

The treatment for a famotidine overdose will vary. If the overdose was recent, the healthcare provider may give certain medicines or place a tube into the stomach to "pump the stomach." Treatment may also involve supportive care. This type of care consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options for a famotidine overdose may include:
 
  • Fluids through an intravenous line (IV)
  • Other treatments based on complications that occur.
     
It is important that you seek prompt medical attention if you believe that you may have overdosed on famotidine.

Famotidine Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.